Alert archive / Nebraska / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Omaha, NE
NWS Omaha, NE issued this wind chill advisory at Feb 8, 2021, 5:35 AM CST for 21 counties in Nebraska; 4 counties in Iowa. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 5:35 AM CST (11:35 UTC)
- Expired
- Feb 8, 2021, 10:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
All 25 counties
Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 58 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WWUS43 KOAX 081135 WSWOAX URGENT - WINTER WEATHER MESSAGE National Weather Service Omaha/Valley NE 535 AM CST Mon Feb 8 2021 IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-081600- /O.NEW.KOAX.WC.Y.0001.210208T1135Z-210208T1600Z/ Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone- Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas- Including the cities of Onawa, Mapleton, Missouri Valley, Woodbine, Logan, Dunlap, Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, and Omaha 535 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of east central and northeast Nebraska and southwest and west central Iowa. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Albright
1 follow-up statement
918 WWUS43 KOAX 081216 WSWOAX URGENT - WINTER WEATHER MESSAGE National Weather Service Omaha/Valley NE 616 AM CST Mon Feb 8 2021 IAZ056-069-NEZ053-065-066-081600- /O.EXA.KOAX.WC.Y.0001.000000T0000Z-210208T1600Z/ Shelby-Pottawattamie-Sarpy-Seward-Lancaster- Including the cities of Harlan, Council Bluffs, Bellevue, Papillion, La Vista, Seward, Milford, and Lincoln 616 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 20 to 25 below zero at times. * WHERE...In Nebraska, Sarpy, Seward and Lancaster Counties. In Iowa, Shelby and Pottawattamie Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-081600- /O.CON.KOAX.WC.Y.0001.000000T0000Z-210208T1600Z/ Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone- Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas- Including the cities of Onawa, Mapleton, Missouri Valley, Woodbine, Logan, Dunlap, Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, and Omaha 616 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 20 to 25 below zero at times. * WHERE...Portions of east central and northeast Nebraska and southwest and west central Iowa. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 2:33 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 8, 2:33 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
233 AM CST Mon Feb 8 2021
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 20 AM CST Mon Feb 8 2021
At 2 AM, light snow continued to fall over portions of southeast
Nebraska and southern Iowa in association with weak frontogenetic
band. Any additional accumulations through sunrise should be
light, less than an inch. Meanwhile temperatures over the Sand
Hills and northeast Nebraska have tumbled over the last couple
hours thanks to clearing skies, light winds and snow cover.
Numerous sites were reporting values in the -10 to -15 degree
range. The power of radiational cooling!
Rest of Today:
The aforementioned narrow band of frontogenetic lift near the
KS/NE border should lift northeast and weaken today. Toss in CAM
soundings that suggest saturation in the Dendritic Growth Zone
between the surface and around 10,000 ft AGL and this may lead to
continued light snow showers or flurries. Don't think we will see
much additional accumulation after sunrise (just a trace), but
flakes may return to the Omaha and Lincoln Metros for a time later
this morning.
Temperatures should remain very cold today as the core of an Arctic
high shifts from Minnesota into Iowa. Fortunately this will keep
winds light limiting wind chills. Look for minimum wind chills in
the -10 to -20 degree range this morning. Then highs will top out
in the single digits this afternoon.
Tonight:
Guidance suggests drying throughout the atmospheric column
this evening. This should kill any lingering snow flurries and
could produce some clearing skies overnight. Toss in the fresh
snow cover, and an Arctic high centered over the region, and it
looks like we could be setup for some strong radiational cooling
tonight. Hence we made some significant adjustments to the
forecast lows. Dropped values to the lower end of the
distribution (down to the 10th percentile). This results in
forecast lows in the -10 to -15 degree range over northeast
Nebraska.
Tuesday & Wednesday:
Some modest warming is possible during this period, with
temperatures possibly inching above 10 degree for a couple hours
Wednesday afternoon. Low temperatures should be at or below zero
each morning. Cold, but with high pressure in control, we don't
anticipate any need for Wind Chill Advisories at this time.
On the precipitation front, Tuesday looks to be the only day this
week when we can be confident in a lack of light snow. Model
trends on Wednesday suggest increasing moisture below 10,000 ft
AGL, and with temperatures firmly in the Dendritic Growth Zone it
won't take much in the way of lift to get some light snow going.
Thus a slight chance of snow was added to the forecast.
Thursday, Friday & The Weekend:
Global ensembles (CMCE, GEFS and EPS) favor a westward drift in the
"polar vortex" during this period, along with a more active storm
track off the Eastern Pacific. Given model consistency regarding
the shift in the "polar vortex", confidence in a cooling trend is
high for this period. Highs should remain in the single digits,
while lows should dip solidly into the negatives. Factor in the
more active storm track off the Eastern Pacific and both the snow
potential and wind chill risk should increase during this period.
Snow could occur any day between Thursday and Sunday, and most
ensemble members suggest another 1 to 4 inches of accumulation
from Thursday through Sunday. Winds could also be a bit more
active and with the very cold temperatures, it won't take much to
produce hazardous wind chills.
The Beyond Beyond:
CPC guidance continues to suggest below average temperatures through
next week. So we aren't expecting any relief from the deep freeze
in the near future. It certainly will be interesting to see what
this does to our river ice pack.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1140 PM CST Sun Feb 7 2021
Short range model guidance is struggling to provide accurate
guidance for ceilings. Observations from the area show that the
cloud deck has scattered out somewhat, particularly in the north.
Also, ceilings are higher that guidance is forecasting them at.
VFR conditions are expected for a portion of the overnight period.
Snowfall is expected to come to an end for most of the area. A
band of light snowfall is still being observed in southern
Nebraska along the Kansas border. At this time, it seems unlikely
that band will impact the KLNK terminal.
Ceilings are forecast deteriorate beginning around 12Z when MVFR
criteria are expected. Those lower ceilings are expected to
persist until 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST early this morning for
NEZ033-034-042>045-050>053-065>068-078-088>093.
IA...Winter Weather Advisory until 6 AM CST early this morning for
IAZ055-056-069-079-080-090-091.
&&
DISCUSSION...Albright
AVIATION...FajmanHazardous weather outlook, Feb 8, 5:22 AM CST, 13 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 522 AM CST Mon Feb 8 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 522 AM CST Mon Feb 8 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Very cold conditions are anticipated tonight, with wind chills falling into the -15 to -30 degree range. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Cold weather will continue through next week. Wind chills may become hazardous at times, especially Thursday through next weekend. Light snow may accompany the snow at times. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed. Albright
In the hours before
Local storm report, Feb 8, 12:40 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1240 AM CST MON FEB 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 1 WSW OMAHA 41.26N 96.02W
02/08/2021 M2.0 INCH DOUGLAS NE BROADCAST MEDIA
AT 72ND AND DODGE.
1200 AM SNOW 7 ENE OMAHA 41.30N 95.89W
02/08/2021 M1.6 INCH DOUGLAS NE OFFICIAL NWS OBS
AT EPPLEY AIRPORT.
1200 AM SNOW 4 WNW LINCOLN 40.85N 96.76W
02/08/2021 M4.1 INCH LANCASTER NE OFFICIAL NWS OBS
AT THE LINCOLN AIRPORT. NEW DAILY RECORD FOR
FEB 7TH.
1200 AM SNOW 1 WNW VALLEY 41.32N 96.37W
02/08/2021 M2.0 INCH DOUGLAS NE OFFICIAL NWS OBS
AT NWS VALLEY.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:32 PM CST | Wind Chill Advisory | OAX | Boone, Burt, Butler, Cass, Cedar, Colfax and 21 more | 18 hr |
Nearby
Wind Chill Advisories in Nebraska, 2021Wind Chill Advisories in Iowa, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.